Year: 1999
Type: article
Abstract: To the Editor: Recreational use of 3,4-methylenedioxymethamphetamine (MDMA, or “ecstasy”), a hallucinogen, has increased both in Europe and the United States.1 This substance is manufactured in illicit laboratories from a variety of organic ketone precursors. MDMA, which is structurally related both to the stimulant amphetamine and to the hallucinogen mescaline, promotes the release of both serotonin and dopamine from synaptic terminals.2 We report a case of parkinsonism after repeated use of this drug. A 29-year-old man had slight clumsiness of his upper and lower extremities in August 1998. During the following four weeks he began to have difficulty walking and . . .
Source: New England Journal of Medicine
Authors: Scott Mintzer, Susan Hickenbottom, Sid Gilman
Language: English
Subfield: Neurology
Field: Medicine
Domain: Health Sciences
Open Access status: bronze
OpenAlex ID: W2057401618
